Medical questions & health advice by board certified doctors
"Why do I get white spots on my stomach?"
I'm a 22 year old student. I work as a lifeguard in the summer and often begin to see white splotches on my stomach. They do not itch but sometimes get dry and flaky. Should I see a dermatologist about this? I am on birth control and no other medications. I have been told that it could be a fungus. It seems to become worse in the heat and humidity.
It is in fact quite likely that this is a type of fungal infection of the skin, called tinea versicolor. Tinea versicolor is extremely common, and it often is worse in summer months or with sweating and humidity. The infection produces areas of skin that are usually more lightly colored than the surrounding skin, just as you describe, and they are often dry and flaky.
See a doctor who can help
Find a Dermatologists near you
Fortunately, tinea versicolor is very easy to treat. Most cases clear up with just the application of a topical anti fungal cream, although occasionally more extensive cases will require a prescribed oral anti fungal medication. Another common cause of patchy areas of skin that are flaky and dry and different colors than surrounding skin is seborrheic dermatitis, which is an inflammation of oil producing areas of skin. Unlike tinea versicolor, it tends to be more reddened and itchy, with greasy scaly areas. Seborreic dermatitis will often also respond to topical anti fungal creams, although over the counter steroid creams such as hydrocortisone are also often used. There are several other possibilities, including pityriasis rosea, a condition characterized by multiple spots that slowly resolve and that is likely related to a viral infection, psoriasis, and eczema. You will need to talk to your primary care doctor or dermatologist to obtain a definitive diagnosis.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.